Introductory Medical Surgical Nursing 11th Edition by Barbara K. Tim by – Test Bank
1. A client is being taught to self-administer a narcotic analgesic by means of an intravenous pump system. Which of the following functions is designed to help prevent the patient from unintentionally overdosing?
A) Reducing the dosage of the narcotic analgesic
B) Reducing the frequency of administration of the narcotic analgesic
C) Programming the dosage and time interval into the device
D) Drawing up a schedule chart for the client
When the client is being taught to self-administer a narcotic analgesic, the dosage and time interval between doses are programmed into the intravenous pump system to prevent accidental overdose. The frequency or dosage of the narcotic analgesic need not be reduced. Although a schedule chart is useful to the client, it does not effectively prevent accidental overdose.
2. Which of the following nursing interventions contributes to achieving a client’s pain relief?
A) Minimize the client’s description of pain or need for pain relief.
B) Collaborate with the client about his or her goal for a level of pain relief.
C) Use all forms of available pain management techniques.
D) Prevent the client from self-administering analgesics.
The nurse should collaborate with each client about his or her goal for a level of pain relief; this helps implement interventions for achieving the goal. The client’s description of pain or need for pain relief should never doubted or minimized. The client need not refrain from self-administering analgesics; providing a client with equipment to self-administer analgesics promotes a more consistent level of pain relief. The nurse should also inform the client of available pain management techniques and incorporate any preferences or objections to interventions for pain management that the client may have when establishing a plan of care; using all forms of available pain management techniques is not necessary.
3. How should the administration of analgesics be scheduled to provide a uniform level of pain relief to a client?
A) Administering the analgesics on a regular basis, as per physician’s order
B) Administering the analgesics intravenously
C) Administering the analgesics on an as-needed basis
D) Administering analgesics with increased dosage
Scheduling the administration of analgesics every 3 hours, rather than on an as-needed basis, often affords a uniform level of pain relief. Administering the analgesics intravenously or with increased dosage is not advisable unless prescribed by the physician.
4. A client is prescribed pain medications. Which of the following interventions will enable the client to consume an adequate meal during treatment?
A) Administer the medication with plenty of fruit juice.
B) Administer the medication intravenously.
C) Administer the medication 30 to 45 minutes before meals.
D) Administer the medication 30 to 45 minutes after meals.
Some pain medications may cause nausea or sedation. However, pain medications administered 30 to 45 minutes before meals may enable the client to consume enough food. Administering the medication with plenty of fruit juice, intravenously, or 30 to 45 minutes after meals does not minimize the risk for imbalanced nutrition in a client with pain.
5. A client has been using NSAIDs daily over an extended period. Which of the following effects should the nurse carefully monitor for in this client?
A) Cardiac disorders
B) Urinary tract infection
D) Gastrointestinal bleeding
NSAIDs when used daily over an extended period may cause undesirable side effects such as gastrointestinal bleeding and hemorrhagic disorders. Use of analgesics does not increase the risk for developing cardiac disorders, urinary tract infections, or hypothyroidism.
6. An older adult is being treated with opioids for pain relief. Which of the following should the nurse strongly recommend to this client?
A) Exercise regularly.
B) Avoid harsh sunlight.
C) Follow a bowel regimen.
D) Reduce fiber intake.
The nurse should ensure that a bowel regimen to prevent constipation is started when any older adult is treated with opioids. A high-fiber diet along with increased fluids should be encouraged. The client should not reduce fiber intake because this increases the risk for constipation. The client need not exercise regularly or avoid harsh sunlight because these have no effects on the drug therapy.
7. Which phase of pain transmission occurs when the one is made aware of pain?
Perception is the phase of impulse transmission during which the brain experiences pain at a conscious level, but many concomitant neural activities occur almost simultaneously. Transmission is the phase during which peripheral nerve fibers from synapses with neurons in the spinal cord. Modulation is the last phase of pain impulse transmission during which the brain interacts with the spinal nerves in a downward fashion to alter the pain experience. Transduction is the conversion of chemical information in the cellular environment to electrical impulses that move toward the spinal cord.
8. Which of the following is the most important potential nursing diagnosis for the client receiving opiate therapy?
A) Risk for Injury
B) Risk for Impaired Gas Exchange
D) Altered Mobility
Problems that may develop with opioid and opiate therapy include Risk for Impaired Gas Exchange related to respiratory depression, Constipation related to slowed peristalsis, and Risk for Injury related to drowsiness and unsteady gait.
9. Which of the following is the only reliable source for quantifying pain?
A) The nurse
B) The pain assessment tool
C) The physician
D) The client
The client is the only responsible source for quantifying pain. The nurse, the pain assessment tool, and the physician are not reliable sources to quantify pain.
10. The nurse is aware that when corticosteroids are administered, it is important that which of the following occurs?
A) Doses are tapered when discontinuing.
B) Monitor for excessive sedation.
C) Avoid alcohol.
D) Monitor blood levels.
When administering corticosteroids, it is important to taper the doses when discontinuing. Excessive sedation is not a side effect of corticosteroids. Avoidance of alcohol and monitoring of blood levels are not indicated with use of corticosteroids.